Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 284, NWS Pittsburgh, PA

August 19, 2004Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2004, 6:42 PM EDT for Washington County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2004, 6:42 PM EDT (22:42 UTC)
Expired
Aug 19, 2004, 7:45 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:26 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 19, 5:26 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT THU AUG 19 2004

.SHORT TERM (TONIGHT)...
UPDATING TO ISSUE FLOOD WATCH FOR PORTIONS OF SW PA PANHANDLE OF W
VA AND PORTION OF EAST CENTRAL OHIO TIL 10 PM. TRAINING CELLS/ HI
PCBLE WATERS AND MOISTURE CONVERGENCE CAN CONTINUE INTO EVENING
UNTIL ATMOSPHERE STABILIZES
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 UNTIL
     10 PM EDT.
PA...FLOOD WATCH FOR ZONES PAZ020-029>032 UNTIL 10 PM EDT.
WV...FLOOD WATCH FOR ZONES WVZ001>004 UNTIL 10 PM EDT.

OH...SEVERE THUNDERSTORM WATCH FOR ZONES OHZ039>041-048>050-
057>059-068-069 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ014-016-020-022-023-
     029>032 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>004 UNTIL 8 PM EDT.

&&
Hazardous weather outlook, Aug 19, 10:40 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT THU AUG 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200914-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION
THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 19, 5:47 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     WHEELING                40.08N 80.70W
08/19/2004                   OHIO               WV   AMATEUR RADIO

            TREES DOWN ON PETERS RUN ROAD.

&&

TP
Local storm report, Aug 19, 5:49 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WINTERSVILLE            40.38N 80.71W
08/19/2004  0.88 INCH        JEFFERSON          OH   AMATEUR RADIO

&&

TP
Local storm report, Aug 19, 6:01 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             ELLSWORTH               40.11N 80.02W
08/19/2004  0.75 INCH        WASHINGTON         PA   PUBLIC

&&

TP
Local storm report, Aug 19, 6:07 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             DOVER                   40.53N 81.48W
08/19/2004  0.75 INCH        TUSCARAWAS         OH   AMATEUR RADIO

&&

TP
Local storm report, Aug 19, 6:15 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     1 W COSHOCTON           40.26N 81.87W
08/19/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            TREES DOWN.

0610 PM     HAIL             BALDWIN                 40.36N 79.97W
08/19/2004  0.75 INCH        ALLEGHENY          PA   AMATEUR RADIO

&&

TP
Local storm report, Aug 19, 6:21 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FUNNEL CLOUD     FOLLANSBEE              40.34N 80.60W
08/19/2004                   BROOKE             WV   PUBLIC

0610 PM     HAIL             FOLLANSBEE              40.34N 80.60W
08/19/2004  1.00 INCH        BROOKE             WV   PUBLIC

&&

TP

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:25 PM EDTSevere Thunderstorm WarningPBZButler50 min
Aug 19, 2:06 PM EDTSevere Thunderstorm WarningPBZArmstrong39 min
Aug 19, 2:12 PM EDTTornado WarningPBZArmstrong33 min
Aug 19, 2:26 PM EDTTornado WarningPBZIndiana34 min
Aug 19, 2:46 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Aug 19, 2:48 PM EDTSevere Thunderstorm WarningPBZWestmoreland42 min
Aug 19, 3:01 PM EDTTornado WarningPBZIndiana59 min
Aug 19, 3:30 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Aug 19, 4:25 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min
Aug 19, 4:50 PM EDTSevere Thunderstorm WarningPBZBeaver55 min
Aug 19, 4:58 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Aug 19, 6:05 PM EDTSevere Thunderstorm WarningPBZAllegheny55 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningPBZFayette52 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningPBZWestmoreland67 min
Aug 18, 8:28 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Aug 18, 9:33 PM EDTSevere Thunderstorm WarningPBZNoble27 min
Aug 18, 9:40 PM EDTSevere Thunderstorm WarningPBZMonroe65 min
Aug 19, 2:54 AM EDTSevere Thunderstorm WarningPBZCoshocton51 min
Aug 19, 3:27 AM EDTSevere Thunderstorm WarningPBZTuscarawas63 min
Aug 19, 3:51 PM EDTSevere Thunderstorm WarningPBZTuscarawas54 min
Aug 19, 4:00 PM EDTSevere Thunderstorm WarningPBZCarroll60 min
Aug 19, 4:05 PM EDTSevere Thunderstorm WarningPBZCoshocton55 min
Aug 19, 4:19 PM EDTSevere Thunderstorm WarningPBZJefferson56 min
Aug 19, 4:21 PM EDTSevere Thunderstorm WarningPBZBelmont39 min
Aug 19, 4:43 PM EDTSevere Thunderstorm WarningPBZColumbiana62 min
Aug 19, 4:45 PM EDTSevere Thunderstorm WarningPBZTuscarawas45 min
Aug 19, 4:54 PM EDTSevere Thunderstorm WarningPBZCarroll66 min
Aug 19, 4:56 PM EDTSevere Thunderstorm WarningPBZCoshocton64 min
Aug 19, 5:10 PM EDTSevere Thunderstorm WarningPBZJefferson65 min
Aug 19, 6:21 PM EDTFlash Flood WarningPBZTuscarawas3 hr
Aug 19, 4:27 PM EDTSevere Thunderstorm WarningPBZOhio63 min
Aug 19, 4:40 PM EDTSevere Thunderstorm WarningPBZHancock50 min
Aug 19, 5:32 PM EDTSevere Thunderstorm WarningPBZHancock43 min
Aug 19, 5:48 PM EDTSevere Thunderstorm WarningPBZBrooke42 min
Aug 19, 6:27 PM EDTSevere Thunderstorm WarningPBZBrooke48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.